Hail, Washington
- When
- June 27, 12:50 PM CST
- Where
- Washington County, 1.48 mi NNE of Hanover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -96.870
On the afternoon of June 27, 2013 a very moist and unstable air mass moved into the area out ahead of a front advancing through KS. During the morning hours elevated convection moved through extreme NE KS, SE NE, and WN MO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of June 27, 2013 a very moist and unstable air mass moved into the area out ahead of a front advancing through KS. During the morning hours elevated convection moved through extreme NE KS, SE NE, and WN MO. During the afternoon dew points reached the mid to upper 70s and temperatures reached the 90s, while temps in central KS reached the 100s. Outflow from previous convection stabilized the environment until late afternoon when thunderstorms developed over the center portion of our area. The storms were mostly elevated hail producers, which went on to produce wind gusts up to 70 mph over southern portions of our area later that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 11:55 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT THU JUN 27 2013 ...UPDATED SHORT TERM AND AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 1232 PM CDT THU JUN 27 2013 AT 18Z...AN OUTFLOW BOUNDARY EXTENDED FROM NEAR OTTAWA TO JUNCTION CITY TO WASHINGTON...AND HAD ALREADY MIXED OUT A BIT NEAR THE NEBRASKA BORDER AS EVIDENCED BY BEATRICE WINDS TURNING OUT OF THE SSE. THE COLD SIDE OF THE OUTFLOW HAD STABALIZED A BIT AT THE SURFACE BUT ELEVATED PARCELS REMAINED VERY UNSTABLE. MEANWHILE... THE WARM SIDE OF THE OUFLOW WAS EXTREMELY UNSTABLE WITH DEWPOINTS IN THE MID 70S AND TEMPERATURES CLIMBING WELL INTO THE 90S. DEEP LAYER SHEAR IS SUFFICIENT FOR SUPERCELL STRUCTURES PARTICULARLY WHEN COMBINED WITH THE EXTREME INSTABILITY IN PLACE. A SOMEWHAT ORGANIZED AREA OF CONVECTION HAS BEEN STEADILY MOVING SSE ACROSS SOUTHEAST NEBRASKA AND HAS SHOWN SIGNS OF INCREASING ORGANIZATION AND DEVELOPMENT ON THE WESTERN FLANK WHERE THE INSTABILITY FEED IS MORE SUBSTANTIAL. FEEL THAT THE MOST LIKELY SCENARIO FOR THIS AFTERNOON AND EVENING IS FOR THE ACTIVITY IN SOUTHERN NEBRASKA TO FURTHER ORGANIZE... LIKELY DEVELOPING A FORWARD PROPAGATING COLD POOL WHILE ALSO MAINTAINING EMBEDDED SUPERCELL STRUCTURES. THIS SEEMS TO BE A RATHER FAVORABLE SETUP FOR A DAMAGING WIND EVENT...ESPECIALLY ANYWHERE ON THE WARM SIDE OF THE OUTFLOW BOUNDARY BUT PERHAPS EXTENDING INTO THE COOL SIDE OF THE OUTFLOW BY 100 MILES OR SO AS WELL. THE MAGNITUDE OF INSTABILITY ALONG WITH THE SHEAR PROFILE SUGGEST THE POTENTIAL FOR VERY LARGE HAIL...PERHAPS ACCOMPANIED BY VERY STRONG WINDS AT TIMES. TORNADO POTENTIAL IS NON-ZERO...BUT WOULD SEEM TO BE LIMITED TO AREAS WHERE THE STORMS INTERSECT THE REMNANT OUTFLOW BOUNDARY AND TO ANY ORGANIZED CELLS ON THE WEST END OF ANY BOW ECHO. WOULD ALSO NEED TO KEEP AN EYE ON ANY BOOKEND VORTEX THAT COULD DEVELOP IN A WELL ORGANIZED BOW ECHO. THE BOTTOM LINE IS THAT AN ORGANIZED SEVERE WEATHER THREAT IS EXPECTED THIS AFTERNOON WITH THE PRIMARY THREATS BEING A COMBINATION OF WINDS UP TO 80 MPH AND HAIL UP TO TENNIS BALL SIZE. DO EXPECT STORMS TO COME TO AN END BY LATE EVENING WITH MORE PLEASANT CONDITIONS EVENTUALLY SETTLING INTO THE AREA BEHIND AN INCOMING COLD FRONT. BARJENBRUCH .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 313 AM CDT THU JUN 27 2013 QUITE A PATTERN CHANGE ON THE WAY FRIDAY INTO THE WEEKEND. COOL CANADIAN HIGH PRESSURE SURGES SOUTHWARD UNDER NORTHERLY FLOW ALOFT...DROPPING TEMPERATURES TO AROUND 90 FRIDAY WITH A FALL IN TO THE 80S TO LOWER 80S BY THE END OF THE WEEKEND. HIGHLY AMPLIFIED MERIDIONAL UPPER PATTERN CONTINUES THROUGH TUESDAY...WITH ANOTHER PIECE OF ENERGY ROTATING THROUGH THE FLOW INTO THE BACKSIDE OF THE UPPER EASTERN TROF...POSSIBLY RETROGRADING IT BACK WESTWARD OVER THE CENTRAL PLAINS BY MID WEEK. THIS WOULD BRING INCREASED CHANCE FOR PRECIP TOWARD WEDNESDAY AND WILL REFLECT IN FORECAST. ALSO STILL A SIGNAL FOR AN IMPULSE TO MOVE ACROSS THE EAST ON SUNDAY AND WILL CARRY SLIGHT CHANCE THEN AS WELL. OTHERWISE A DRY AND BELOW NORMAL FORECAST FOR THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1232 PM CDT THU JUN 27 2013 A LINE OF STRONG TO SEVERE TSRA WILL IMPACT MHK...AND LIKELY TOP/FOE THIS AFTERNOON WITH VERY LARGE HAIL AND DAMAGING WINDS POSSIBLE. MHK SEEMS TO BE DIRECTLY IN LINE WITH THIS POTENTIAL WHILE TOP/FOE MAY BE ON THE EASTERN FRINGE OF THE STRONGEST WINDS. HAVE TRIED TO IDENTIFY A 2 HOUR WINDOW FOR WORST CONDITIONS IN TEMPO GROUP WITH FAIR CONFIDENCE IN TIMING. MAGNITUDE OF WIND SPEEDS MAY NEED TO BE INCREASED AS CONFIDENCE IN SPEEDS INCREASES. OTHER THAN TSRA POTENTIAL...VFR CONDITIONS ARE EXPECTED FOR THE MAJORITY OF THE TAF. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ020>022-034>038- 054>056-058-059. && SHORT TERM...BARJENBRUCH LONG TERM...67 AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1230 PM CDT THU JUN 27 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-281730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1230 PM CDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA ALONG AN ADVANCING COLD FRONT. HAIL TO TENNIS BALL SIZE OR LARGER AND DAMAGING WINDS UP TO 80 MPH ARE EXPECTED WITH THE STRONGEST STORMS LATE TODAY. THERE IS ALSO A SMALL POTENTIAL FOR ONE OR TWO TORNADOES. THE GREATEST POTENTIAL FOR SEVERE STORMS IS NEAR AND SOUTHWEST OF A LINE FROM MARYSVILLE TO TOPEKA TO OTTAWA. A HEAT INDEX OF 104 TO 109 DEGREES IS EXPECTED ACROSS PARTS OF NORTH CENTRAL AND EAST CENTRAL KANSAS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY IN PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS...AND FOR THE ENTIRE AREA TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...PARTICULARLY NEAR AND WEST OF A LINE FROM MARYSVILLE TO TOPEKA TO OTTAWA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 AM CDT THU JUN 27 2013
KSZ011-012-271545-
BROWN-NEMAHA-
1013 AM CDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES...
THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...
MORRILL...FAIRVIEW...HAMLIN AND RESERVE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3980 9559 3985 9584 4000 9598 4001 9592
4000 9540
TIME...MOT...LOC 1514Z 294DEG 20KT 4003 9583
BARJENBRUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1107 AM CDT THU JUN 27 2013
KSZ012-271645-
BROWN-
1107 AM CDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...
THROUGH 1145 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 35
MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POWHATTAN...HIAWATHA...WILLIS...ROBINSON AND
EVEREST.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3985 9533 3965 9534 3965 9539 3982 9578
3994 9576
TIME...MOT...LOC 1607Z 295DEG 29KT 3986 9565
BARJENBRUCHThe Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
27 hail, 8 thunderstorm wind. Local standard time, as filed.
Measured 2.25 inch hail.
Measured 2.25 inch hail.
Report from social media...time estimated from radar.
Photo reported on social media...time estimated from radar.
Report from social media.
Photo from social media...time estimated from radar.
Delayed report.
The wind gusts was estimated around 55 mph.
Winds measured by asos.
Wind gusts estimated around 60 mph.
Dime size hail also reported.
Wind gusts estimated around 60 to 70 mph.
Photo from social media...time estimated from radar.
Mostly dime size with a few quarters.
Report relayed from KS public radio.
Small branches down.
Tree 2 ft in diameter and limbs up to 10 inches are down. Report from social media...time estimated from radar.
Wind gusts estimated around 60 to 70 mph.
Wind gusts estimated around 60 to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450714, 450715, 450716, 450717, 450722, 450718, 450719, 450720, 450721, 450723, 450724, 450725, 450726, 450727, 450728, 450729, 450730, 450732, 450737, 450738, 450739, 450740, 450741, 450742, 450743, 450744, 450745, 450746, 450747, 450748, 450749, 450750, 450751, 450752, 450753.